Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 100, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2025, 7:45 PM CDT for Polk County, Minnesota; Grand Forks County, Traill County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2025, 7:45 PM CDT (00:45 UTC)
- Expired
- Jul 7, 2025, 8:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Polk County, MN, Grand Forks County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:35 PM CDT, 1 hour 10 minutes earlier. Its key messages:
- Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats...
- A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night...
- There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe...
Area forecast discussion, Jul 7, 6:35 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 635 PM CDT Mon Jul 7 2025 .KEY MESSAGES... - Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats... - A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night... - There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe... && .UPDATE... Issued at 635 PM CDT Mon Jul 7 2025 We continue to have strong to severe thunderstorms impacting portions of eastern North Dakota and northwestern Minnesota this evening. Some of these have been supercellular producing large hail. Latest report was from the Severe Thunderstorm over northeastern Grand Forks county moving into northwestern Polk county of quarter size hail in the city of Manvel. Overall the environment still remains conducive for strong to severe thunderstorms through this evening, but we are starting to see a downward trend in intensity of the current storms. Low and Mid level lapse rates are slowly diminishing and CAPE is trending downward in parts of the area. Ramsey, Cavalier, and Towner counties have been removed from the Severe Thunderstorm Watch and the rest of the counties in the watch remain through 10pm. && .DISCUSSION... Issued at 433 PM CDT Mon Jul 7 2025 ...Synopsis... Storms developing along and ahead of a frontal boundary moving through the area this afternoon and evening with severe activity already occuring and expected through the evening hours. Frontal boundary moves east into Tuesday with high pressure building into the region. Another weak shortwave will move through the area mid-week bringing another round of storm chances and potential isolated severe storms before a larger storm system impacts the area Thursday into Friday. This system will bring more widespread chances for storms and severe weather. ...Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats... Storms continue to form along and ahead of the cold front stretching from north to south across northeast ND. Instability is decent, with deep layer shear in the 35-45kt range. Initially have the chance for an isolated tornado near the boundary and closer to the low across the northern forecast area where low level shear is stronger and greater low level instability/stretching, etc. A transition to more hail/wind is expected through the evening and as the front pushes east. Previous Discussion... ...Wednesday Severe Risk... Wednesday late aftn/eve will see a short wave move ESE across the area. The airmass advecting north into the area, esp central ND, is more unstable with MUCAPES over 3500 j/kg and high temps in central ND fcst to be low 90s. 0-6 km shear is 30kts or less though. SPC did insert a marginal risk for eastern and central ND due to instability being quite high and weak wave moving ESE thru the area. ...Thursday into Thursday night.... Thursday afternoon and night has for the last several days been highlighted as the most unstable day in the 7 days. MUCAPE values from ensembles (EC/GEM,GFS) from 00z runs all over 3500 j/kg with likely over 4000 j/kg. But issue is placement of 500 mb system with this and placement of 500 mb jet. Model continuity has been poor. Thus question is with all the instability will there be enough forcing and shear aloft to generate a higher end severe threat. That remains to be seen. Given the conditions fcst all hazards would be possible, though wind/hail favored vs tornado as unsure of any surface boundary location. We also have some sfc CIN to overcome. But highs are forecast to be low 90s and dew pts low 70s. If either one can over achieve that will add to instability. For Friday and Saturday forecast hangs on development of 500 mb low and placement and track. GFS been all over the place in the last 24 hours with ECMWF the most consistent in having upper low in the area Saturday with persistent area of showers and t-storms near and just east of the wave over much of the area Friday. Slower ECMWF would keep rain chance longer into Saturday vs NBM. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 635 PM CDT Mon Jul 7 2025 Thunderstorms continue to move toward GFK this evening, with lightning and erratic winds possible through 2z. DVL, TVF, FAR, and BJI will be an isolated chance for thunderstorms through the 4z timeframe as our environment slowly improves. Around 6z conditions clear out, with winds shifting toward the north and SCT clouds remain. There is a potential for overnight fog, but chances remain low at this time. VFR conditions post 6z for all TAF locations. Skies clear out around 18z through the end of the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender DISCUSSION...MJB AVIATION...Spender
Hazardous weather outlook, Jul 7, 4:34 AM CDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 434 AM CDT Mon Jul 7 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-080945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 434 AM CDT Mon Jul 7 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon and early evening for eastern North Dakota and northwest and west central Minnesota. The main hazards will be hail to 1.50 inch, wind gust 60 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a level 1 out of 5 risk for severe thunderstorms Wednesday afternoon and evening, but this is conditional risk as storms may not form. If they do then large hail and damaging wind risk. Thursday afternoon and evening will see a potentially higher risk of severe storms. All hazards are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Local storm report, Jul 7, 6:49 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
649 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Dmg 2 ENE Grand Forks 47.93N 97.03W
07/07/2025 Grand Forks ND Public
pictures of multiple 1-3 inch tree limbs,
and one 4-5 inch limb down near Greenway
portal.
0351 PM Tornado 1 SSW Calio 48.61N 98.95W
07/07/2025 Cavalier ND Public
Corrects previous tornado report from 1 SW
Calio. Report relayed via media.
0636 PM Hail 6 N East Grand Forks 48.02N 97.02W
07/07/2025 M0.75 Inch Polk MN Public
&&Local storm report, Jul 7, 6:50 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
650 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Tornado 1 SSW Calio 48.61N 98.95W
07/07/2025 Cavalier ND Public
Corrects previous tornado report from 1 SW
Calio. Report relayed via media.
&&
TTSpecial weather statement, Jul 7, 7:13 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
713 PM CDT Mon Jul 7 2025
MNZ014-015-080045-
Red Lake MN-East Polk MN-
713 PM CDT Mon Jul 7 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RED LAKE AND
SOUTHEASTERN POLK COUNTIES THROUGH 745 PM CDT...
At 712 PM CDT, trained weather spotters reported a strong
thunderstorm over Marcoux, or 25 miles south of Thief River Falls,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Erskine, Mentor, Dugdale, and Marcoux.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.
&&
LAT...LON 4771 9632 4782 9624 4779 9588 4758 9607
TIME...MOT...LOC 0012Z 300DEG 12KT 4775 9624
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ThomasSpecial weather statement, Jul 7, 7:15 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
715 PM CDT Mon Jul 7 2025
MNZ001-080045-
West Polk MN-
715 PM CDT Mon Jul 7 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL POLK COUNTY THROUGH
745 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
Key West, or 13 miles east of Grand Forks, moving southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crookston, Euclid, and Key West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.
&&
LAT...LON 4796 9648 4792 9648 4778 9660 4791 9686
4801 9678
TIME...MOT...LOC 0015Z 301DEG 16KT 4792 9676
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ThomasLocal storm report, Jul 7, 7:17 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
717 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 5 NW Mentor 47.75N 96.22W
07/07/2025 M0.88 Inch Polk MN Trained Spotter
&&Special weather statement, Jul 7, 7:33 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
733 PM CDT Mon Jul 7 2025
MNZ001-NDZ027-030-080100-
West Polk MN-Traill ND-Grand Forks ND-
733 PM CDT Mon Jul 7 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POLK...SOUTHEASTERN
GRAND FORKS AND NORTHEASTERN TRAILL COUNTIES THROUGH 800 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thompson, or 7 miles south of Grand Forks, moving southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thompson, Climax, Merrifield, Eldred, and Bygland.
This includes Interstate 29 between mile markers 123 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
&&
LAT...LON 4778 9725 4787 9714 4776 9666 4752 9686
TIME...MOT...LOC 0033Z 301DEG 31KT 4780 9707
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:13 PM CDT | Special Weather Statement | FGF | Red Lake | 32 min |
| Jul 7, 7:15 PM CDT | Special Weather Statement | FGF | Polk | 30 min |
| Jul 7, 7:55 PM CDT | Tornado Warning | FGF | Norman, Polk | 50 min |
| Jul 7, 8:58 PM CDT | Tornado Warning | FGF | Norman, Polk | 32 min |
| Jul 7, 9:27 PM CDT | Tornado Warning | FGF | Norman | 33 min |
| Jul 7, 9:52 PM CDT | Tornado Warning | FGF | Norman | 23 min |
| Jul 7, 7:33 PM CDT | Special Weather Statement | FGF | Traill | 27 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.